Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 240, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 2:37 PM CDT for Barren County, Monroe County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:37 PM CDT (19:37 UTC)
- Expired
- Jul 21, 2003, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Barren County, KY, Monroe County, KY
The radar
The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839
WUUS53 KLMK 211937
SVRLMK
KYC009-171-212015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
MONROE COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 315 PM CDT
* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM ROSEVILLE TO AKERSVILLE...OR FROM
30 MILES EAST OF BOWLING GREEN TO 36 MILES SOUTHEAST OF BOWLING
GREEN...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MUD LICK...MT. HERMAN AROUND 250 PM CDT
TOMPKINSVILLE...ROCKBRIDGE AROUND 300 PM CDT
HESTAND AROUND 310 PM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.
LAT...LON 3664 8596 3689 8597 3686 8574 3684 8559
3670 8548 3663 8579
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 21, 1:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT MON JUL 21 2003 SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE SOUTHEAST INTO NORTHERN KENTUCKY. FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA. A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI. TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER OHIO VALLEY. EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY INCREASE THROUGH SATURDAY AS WELL. .LMK...NONE DENMAN
Hazardous weather outlook, Jul 21, 2:00 PM CDT, 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK AREA. THERE WILL BE AN ELEVATED THREAT OF SEVERE STORMS OVER SOUTHERN KENTUCKY WHERE NUMEROUS STORMS WILL CONTINUE DURING THE EVENING...BUT ARE EXPECTED TO DISSIPATE BY DARK. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONAL STORMS WILL DROP INTO NORTHERN KENTUCKY AND SOUTHERN INDIANA AFTER DARK AS A COLD FRONT APPROACHES. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...ANY OF THE STORMS TONIGHT COULD PRODUCE HEAVY RAINFALL. AS THE STORMS MOVE SLOWLY ACROSS AREAS THAT HAVE ALREADY RECEIVED RAINFALL...LOCALIZED FLOODING PROBLEMS COULD DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. EARLY TUESDAY MORNING...SCATTERED STORMS SHOULD BE ONGOING ACROSS NORTHERN KENTUCKY AND SOUTHERN INDIANA. THIS ACTIVITY SHOULD DIMINISH BY MID MORNING. AS THE COLD FRONT SLOWLY DROPS FURTHER SOUTH...ADDITIONAL STORMS WILL DEVELOP OVER SOUTH-CENTRAL KENTUCKY DURING MIDDAY AND AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS...MAINLY SOUTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT SHOULD DIMINISH TUESDAY NIGHT. THE NEXT CHANCE OF THUNDERSTORMS IS SLATED FOR NEXT SUNDAY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTH-CENTRAL KENTUCKY EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AFTER DARK ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY. SPOTTER ACTIVATION MAY AGAIN BE REQUIRED ON TUESDAY. JB
In the hours before
Special weather statement, Jul 21, 8:45 AM CDT, 5 hours 52 minutes before
INZ077>079-092-KYZ031>033-211415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON AND CLARK IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY AND OLDHAM DK
Local storm report, Jul 21, 12:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM HARTFORD KY WIND DAMAGE
07/21/03 OHIO TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0105 PM FORDSVILLE KY FLASH FLOOD
07/21/03 OHIO WATER OVER ROAD IN
FORDSVILLE. HWYS 54N AND
261N BARRICADED DUE TO HIGH
WATER. REPORTED BY
EMERGENCY MANAGEMENT.
PKWLocal storm report, Jul 21, 12:18 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0118 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 PM LEITCHFIELD KY 0.25 IN HAIL
07/21/03 GRAYSON REPORTED BY STATE POLICE.
PKWLocal storm report, Jul 21, 1:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM BROWNSVILLE KY WIND DAMAGE
07/21/03 EDMONSON TREE DOWN OVER HWY 728(NE
PART OF COUNTY). ALSO LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
PKWLocal storm report, Jul 21, 2:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0327 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BOWLING GREEN KY WIND DAMAGE
07/21/03 WARREN TREES DOWN COUNTYWIDE.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Jul 21, 2:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0335 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM RUSSELLVILLE KY WIND DAMAGE
07/21/03 LOGAN SCATTERED TREES DOWN
COUNTYWIDE. REPORTED BY LAW
ENFORCEMENT.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:44 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Ohio | 36 min |
| Jul 21, 11:52 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| Jul 21, 12:21 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson | 39 min |
| Jul 21, 1:32 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 43 min |
| Jul 21, 1:37 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 38 min |
| Jul 21, 1:43 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 42 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.